Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 196, NWS Wakefield, VA

August 9, 2000Cumberland County, Goochland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 9, 2000, 5:07 PM EDT for Cumberland County, Goochland County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 5:07 PM EDT (21:07 UTC)
Expired
Aug 9, 2000, 5:30 PM EDT
In force
23 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Cumberland County, VA, Goochland County, VA

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:19 PM EDTThunderstorm Wind 50 ELakeside Vlg, VAHigh winds blew a large tree down onto power lines and caused local power outages.
Aug 9, 5:31 PM EDTThunderstorm Wind 60 EGoochland, VAHigh winds blew numerous trees down near Georges Tavern.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS51 KAKQ 092107
SVRAKQ
VAC049-075-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL VIRGINIA
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA

* UNTIL 530 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS 12 MILES WEST OF LAKESIDE VILLAGE...MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  LAKESIDE VILLAGE AND WHITEVILLE AT 530 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

$$

SCHUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 2:48 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
248 PM EDT WED AUG 9 2000

ANOTHER HOT/HUMID DAY WITH HEAT INDICIES REACHING ABOVE 100 ONCE
AGAIN. CURR FOCUS IS ON BOW/LINE OF THUNDERSTORMS MOVING THROUGH
WV INTO PA AND NORTHERN VA. BOXES TO THE N AND W OF CWA ATTM. UPD
POPS AND STRONGLY WORDED ZFP FOR TONIGHT. WITH FRONT APPROACHING
NRN VA ON THURS AND SLOWING...MAY BE IN FOR ANOTHER BOUT OF
STRONG STORMS FROM EARLY TO LATE AFTERNOON. ENVIRONMENT FAVORABLE
NOW THRU THURSDAY AND LINGERING INTO FRIDAY...ESP IF FRNT STALLS
OR SLOWS CONSIDERABLY...AVN SHOWS HIGH PRES TO WEAK TO FRNT THROUGH
WITH CONVICTION...ETA/NGM MORE DEFINITE WITH FRONTAL PUSH THRU VA
AND INTO AND THROUGH MUCH OF NC BY SAT. PWS OF 1.8 TO 2 INCHES AND
HIGH CAPES FROM 3000 TO 5000 J/KM...ANY STORMS WILL PRODUCE HVY RAINS
OVER ALREADY SATURATED AREA. COOLER ON SAT/SUN AFTER FROPA...AND
DRYING IN STORE THRU WEEKEND. KEPT CHC SHRAS/TSTMS IN ZONES THROUGH
FRIDAY...BUT MAY CLR NRN CTYS FRIDAY AFTERNOON...PRIOR TO ISSUE
TIME.

XTND PARTLY CLOUDY OVER SRN AND CLEARING WELL TO N SAT/SUN WITH
LOWS MID TO UPPER 60S AND HIGHS IN THE MID TO UPPER 80S. WAITING TO
SEE WHAT TD4 HAS IN STORE...MAY BE IN TROP MOISTURE EARLY NEXT WEEK.

CWF: NO FLAGS...HOWEVER STRONGLY WORDED WINDS AND WAVES/SEAS HIGHER
IN THUNDERSTORMS.

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

22

In the hours before

Special weather statement, Aug 9, 1:15 PM EDT, 3 hours 52 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
115 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

A LINE OF THUNDERSTORMS...MOVING THROUGH WEST VIRGINIA EARLY THIS
AFTERNOON...WILL CROSS THE MOUNTAINS AND MOVE INTO CENTRAL VIRGINIA
BY MID AFTERNOON. SHOULD THE STORMS HOLD TOGETHER...THEY HAVE
POTENTIAL OF PRODUCING STRONG DAMAGING WIND GUSTS UP TO 60 MPH LATER
THIS AFTERNOON TO PORTIONS OF CENTRAL VIRGINIA...MAINLY NORTH OF THE
JAMES RIVER. STRONG WIND GUSTS WILL ALSO BE POSSIBLE LATE THIS
AFTERNOON AND EVENING OVER THE EASTERN SHORE AS THE LINE PROGRESSES
EASTWARD. OVER FAR SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA...THE STORMS WILL BE MORE ISOLATED IN NATURE...ALTHOUGH ANY
STORMS THAT DO DEVELOP HAVE THE POTENTIAL FOR WIND GUSTS TO 40 MPH
AND HEAVY DOWNPOURS.

SPOTTER ACTIVATkION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
STAY TUNED FOR UPDATES ON THE SEVERE WEATHER POTENTIAL

REILLY
Local storm report, Aug 9, 5:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
505 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    SCOTTSVILLE              VA      WIND DAMAGE
08/09/00   FLUVANNA                         NUMEROUS TREES DOWN.

I

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:28 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa47 min
Aug 9, 5:21 PM EDTSevere Thunderstorm WarningAKQPrince Edward39 min
Aug 9, 5:23 PM EDTSevere Thunderstorm WarningAKQHanover52 min
Aug 9, 5:23 PM EDTSevere Thunderstorm WarningAKQPowhatan52 min
Aug 9, 5:34 PM EDTSevere Thunderstorm WarningAKQAmelia26 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningAKQChesterfield, Henrico, City of Richmond33 min
Aug 9, 5:49 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway41 min
Aug 9, 6:01 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Colonial Heights, City of Petersburg44 min
Aug 9, 6:01 PM EDTSevere Thunderstorm WarningAKQCharles City, New Kent44 min
Aug 9, 6:01 PM EDTSevere Thunderstorm WarningAKQCity of Hopewell44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.